Pick a Topic:
Find info on a:
ClotCare complies with the HONcode standard for trustworthy health
ClotCare is a member organization of the Coalition to Prevent Deep Vein Thrombosis. Click here to learn more about the Coalition to Prevent Deep Vein Thrombosis and DVT Awareness Month, which is held each March.
My hair is falling out. Is warfarin (Coumadin) to blame?
Henry I. Bussey, Pharm.D., FCCP, FAHA
Updated July 2007
Unfortunately, there is not much data on this issue, but some patients on warfarin (Coumadin) do report hair loss. In over approximately 20 years of managing anticoagulation in several hundred patients annually, I have seen a few patients who have noticed hair loss after starting on warfarin. I have never seen one of these patients progress to partial or complete baldness. The few patients I've seen with this problem have complained of large amounts of hair falling out, but this hair loss typically stops without stopping the warfarin and without total hair loss. Also, in most cases, these patients have reported hair regrowth. A cause and effect relationship between warfarin and hair loss, however, has not been demonstrated to the best of my knowledge.
Some years ago I discussed this issue with a dermatologist at the University of Texas Health Science Center at San Antonio who was involved in the early minoxidil (brand name Rogaine) hair regrowth studies and specialized in hair loss and hair loss prevention. He explained that he suspected that the hair loss that a few patients on warfarin report is probably due to the stress of the condition for which the warfarin was initiated. He further pointed out that it is not uncommon for patients to notice hair loss some weeks to months after being hospitalized in an intensive care unit. According to this dermatologist, stress can cause hair loss, but the hair loss is delayed and may not be noticed until sometime after the acute stress is over. If the hair loss is due to stress, then, after some time, the hair loss is likely to stop.
If the hair loss persists or worsens, you may wish to contact a dermatologist. Also, depending on the reason for taking warfarin, an alternative therapy may be possible. For some conditions aspirin and/or other antiplatelet medications may be appropriate and for others low molecular weight heparin, which is administered as an injection under the skin, may be appropriate.
Additional information and perspective on this issue is available on the FVL Support site and on the Warfarinfo site. Dr. Stephan Moll, who is the Director of the Thrombophilia Program at UNC Chapel Hill in North Carolina, addresses this question at http://www.fvleiden.org/ask/22.html. Mr. Al Lodwick, a pharmacist who specializes in anticoagulation management, also addresses this issue and provides some patient stories at http://www.warfarinfo.com/hair-loss.htm.
ClotCare is a 501(c)(3) non-profit organization generously supported by your tax-deductible donations and grants from our industry supporters.
Click here to view full list of new postings